Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2017, 9:22 PM CDT for Dodge County, Fond du Lac County, Washington County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 9:22 PM CDT (02:22 UTC)
- Expired
- May 17, 2017, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, WI, Fond du Lac County, WI, Washington County, WI
The radar
The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
770
WUUS53 KMKX 180222
SVRMKX
WIC027-039-131-180300-
/O.NEW.KMKX.SV.W.0052.170518T0222Z-170518T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
922 PM CDT WED MAY 17 2017
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Fond du Lac County in east central Wisconsin...
Washington County in southeastern Wisconsin...
Dodge County in southeastern Wisconsin...
* Until 1000 PM CDT
* At 922 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Redgranite to near Markesan to
near Columbus, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fond Du Lac, West Bend, Watertown, Beaver Dam, Hartford, Waupun,
Ripon, Jackson, Mayville, Slinger, North Fond Du Lac, Kewaskum,
Horicon, Juneau, Lomira, Campbellsport, Theresa, Hustisford,
Oakfield and Rosendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.
LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0222Z 257DEG 42KT 4395 8915 4363 8899 4330 8902
HAIL...0.75IN
WIND...60MPH
$$
BSH2 follow-up statements
187
WWUS53 KMKX 180234
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
934 PM CDT WED MAY 17 2017
WIC027-039-131-180300-
/O.CON.KMKX.SV.W.0052.000000T0000Z-170518T0300Z/
Fond du Lac WI-Washington WI-Dodge WI-
934 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FOND DU LAC...WASHINGTON AND DODGE COUNTIES...
At 934 PM CDT, severe thunderstorms were located along a line
extending from near Berlin to near Waupun to 7 miles northwest of
Watertown, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fond Du Lac, West Bend, Watertown, Beaver Dam, Hartford, Waupun,
Ripon, Jackson, Mayville, Slinger, North Fond Du Lac, Kewaskum,
Horicon, Juneau, Lomira, Campbellsport, Theresa, Hustisford, Oakfield
and Rosendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.
LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0234Z 256DEG 42KT 4398 8886 4366 8880 4328 8882
HAIL...<.75IN
WIND...60MPH
$$
HALBACH822
WWUS53 KMKX 180250
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
950 PM CDT WED MAY 17 2017
WIC027-039-131-180300-
/O.EXP.KMKX.SV.W.0052.000000T0000Z-170518T0300Z/
Fond du Lac WI-Washington WI-Dodge WI-
950 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR FOND DU LAC...WASHINGTON AND
DODGE COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.
LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0250Z 257DEG 42KT 4402 8863 4370 8857 4332 8859
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:06 PM CDT, 16 minutes earlier.
Area forecast discussion, May 17, 9:06 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 906 PM CDT Wed May 17 2017 .UPDATE...Line of strong to severe storms will continue to march eastward across south central into southeast WI through 06Z. Strong winds still the primary threat, but could not rule out a tornado. Tornado Watch extended to the Lake Michigan shore and also until 06Z. Wl be cancelling watch in some western areas shortly. && .MARINE...Strong gradient winds should gradually diminish over the near shore waters through the late evening. Still a few gusts to 30-35 knots possible next several hours, but as winds will be slowly diminishing, will not post Gale Warning at this time. Line of strong t-storms over south central WI moving Northeast and should affect nearshore waters to mid-lake between 11 pm and 2 am. Mariners should be prepared to seek safe shelter as these t-storms may cause strong winds exceeding 33 knots. && .PREV DISCUSSION... (Issued 554 PM CDT Wed May 17 2017) AVIATION(00Z TAFS)...Tight pressure gradient ahead of low pressure moving through western Iowa will continue to generate strong gusty winds for 1-2 more hours before insolation weakens. Otherwise, scattered strong to severe thunderstorms will affect south central WI this evening, and possible southeast Wisconsin late in the evening. PREV DISCUSSION... (Issued 235 PM CDT WED MAY 17 2017) TONIGHT AND THURSDAY - Forecast Confidence...Medium. The focus through the evening hours will be on the potential for severe thunderstorms. Not much has changed with the setup, with plenty of moisture, instability, and wind flow with strong low pressure approaching from the southwest. The main severe threat through the afternoon hours will be wind/hail. Wind shear will be stronger toward the evening hours, increasing the potential for a tornado threat. Meso models show the western half of the forecast area to have the best potential for storms through the late afternoon and already seeing a few storms in the west. Some questions as to areal extent and coverage of storms through late afternoon, with a couple models showing a farther eastward extent of scattered storms. A more focused line of storms is likely during the evening hours, moving in from the southwest, then spreading eastward by late evening. Models continue to show somewhat of a weakening trend toward Lake Michigan. Storms are expected to wind down by midnight, with a few showers lingering overnight in the northwest toward the low. A round of light showers is possible tomorrow, from mid morning into the afternoon as a cold front drops through the area. Temps will likely cool behind the front from northwest to southeast from late morning into the afternoon. THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium. Showers and t-storms expected to return to southern WI later Friday night into Saturday as upper ridge slides off to the east and low pressure over the southwest fills and gets ejected northeast into the central and northern Plains. Short wave reamplifies and takes on slight negative tilt as it progresses through the northern Plains and re-energizes late in the period. Will continue likely wording for later Friday night into Saturday when axis of strong low level jet passes across southern WI, in rough timing with potential mesoscale convective eddy generated by upstream plains convection. EXTENDED PERIOD... SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium. Cooler weather is expected early in the period as the main rain area moves off to the northeast. Differences in extended guidance on the strength and timing of upper low over southern Canada through early next week. However Medium range guidance in somewhat agreement on short wave trof rotating around upper low across the Upper Midwest around Tuesday or Wednesday bringing another chance of showers and storms to the area. AVIATION (18Z TAFS)... A couple more rounds of storms are expected this afternoon and evening ahead of approaching low pressure. Some of the storms may be severe. A few showers may linger past midnight, with another round of showers possible tomorrow as the cold front slides through. The showers tomorrow will be on the light side. Low level wind shear looks possible again tonight...from around mid/late evening through late tonight. Outside of lower visibilities in thunderstorms, mainly VFR conditions are expected into tonight. Will likely see lower ceilings tomorrow near and behind the advancing cold front. MARINE... Southerly winds will remain gusty through Thursday, veering to the southwest by Thursday morning. With little to no onshore component to the winds, waves should generally stay in the 3 to 5 foot range through Thursday afternoon. After a brief break, will likely see winds/waves pick back up Thursday evening into Friday. Another Small Craft Advisory will probably be needed. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646. && Update...MBK
Hazardous weather outlook, May 17, 9:12 PM CDT, 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 912 PM CDT Wed May 17 2017 WIZ046-047-051-052-056>060-062>072-190215- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 912 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight A line of strong to severe thunderstorms will move across south central and southeast Wisconsin through late tonight. A Tornado watch is in effect for most of south central into southeast Wisconsin through 1 am CDT. The primary severe weather threat is damaging winds, however a tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms Friday night into Saturday evening. A few severe thunderstorms producing large hail and damaging winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-190215- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 912 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A small craft advisory remains in effect for breezy southerly winds. A period of strong to severe thunderstorms is expected overnight. These thunderstorms may produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The small craft advisory remains in effect through Thursday afternoon for breezy southerly winds. Northeast winds may reach Small Craft Advisory levels again Thursday night into early Friday. There is a chance of thunderstorms Friday night into Saturday evening. A few severe thunderstorms producing large hail and damaging winds are possible. www.weather.gov/mkx MBK
In the hours before
Local storm report, May 17, 8:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 SW OCONOMOWOC 43.09N 88.52W
05/17/2017 WAUKESHA WI NWS EMPLOYEE
LARGE TREE UPROOTED NEAR VALLEY ROAD EAST OF
CO RD BB.
&&
MRCLocal storm report, May 17, 8:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG DODGEVILLE 42.96N 90.13W
05/17/2017 IOWA WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN. TIME ESTIMATED
FROM RADAR.
&&
MRCLocal storm report, May 17, 9:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
902 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 1 SW BARABOO 43.46N 89.75W
05/17/2017 SAUK WI AMATEUR RADIO
LARGE TREE DOWN 20 INCH DIAMETER.
&&
MRCLocal storm report, May 17, 9:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 4 NNW DARIEN 42.65N 88.73W
05/17/2017 WALWORTH WI TRAINED SPOTTER
BARN BLOWN OVER ALONG HWY 11. EIGHT INCH
TREE LIMBS DOWN.
&&
MRCLocal storm report, May 17, 9:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
910 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG PORTAGE 43.55N 89.47W
05/17/2017 COLUMBIA WI LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN ACROSS
WESTERN COLUMBIA COUNTY.
&&
MRCLocal storm report, May 17, 9:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG 3 E ARGYLE 42.70N 89.80W
05/17/2017 GREEN WI LAW ENFORCEMENT
SIX TREES DOWN.
&&
MRCThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:11 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Washington, Waukesha | 34 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine, Waukesha | 16 min |
| May 17, 7:27 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 33 min |
| May 17, 7:54 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Green, Iowa, Lafayette, Sauk | 36 min |
| May 17, 8:14 PM CDT | Special Marine Warning | MKX | 31 min | |
| May 17, 8:20 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette, Rock | 40 min |
| May 17, 8:22 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette, Sauk | 38 min |
| May 17, 8:53 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock | 37 min |
| May 17, 8:55 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Green Lake, Marquette | 50 min |
| May 17, 9:25 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock, Walworth, Waukesha | 35 min |
| May 17, 9:59 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 31 min |
| May 17, 10:24 PM CDT | Special Marine Warning | MKX | 51 min | |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 32 min |
| May 17, 10:29 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 46 min |
| May 17, 10:33 PM CDT | Tornado Warning | MKX | Walworth | 27 min |
| May 17, 10:36 PM CDT | Special Marine Warning | MKX | 84 min | |
| May 17, 10:55 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 20 min |
| May 17, 11:53 PM CDT | Special Marine Warning | MKX | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.